New Onset Diabetes After Transplantation (NODAT)

New onset diabetes after transplantation (NODAT) occurs after an organ transplant. The most common cause involves some medications used to prevent organ rejection. Transplantation diabetes can increase the risk of organ rejection and infection.

NODAT is a condition that occurs after an organ transplant. Transplant patients need continuous medication to prevent organ rejection, but there is the potential that some medications, such as tacrolimus and corticosteroid to increase blood glucose levels. This disorder can enhance the risk of organ rejection and infection.

What causes transplantation diabetes?

Aside from medication, the risks of transplantation diabetes also include:

  • Obesity
  • Family history
  • Patient has hepatitis C
  • Cadaver-donor organ shows the presence of hepatitis C
  • Ethnicity (African-Americans and Latinos appear more at risk)
  • Patient is older than 40 years of age

The incidence of this disorder is widely debated, but some estimates have been as high as 1 in 10 transplant patients develop NODAT.

Treating transplantation diabetes

Adjustments in transplantation medication may alleviate the condition to the point where the diabetes disappears. Managing it would be similar to managing type 1 or type 2 diabetes, including:

  • Managing glucose (blood sugar) levels with oral or injectable medications
  • Healthy diet
  • Exercise
  • Consistent medical checkups

Choosing your provider

Choose one of our highly trained and experienced providers as your primary care partner.

Find a doctor